Fear of insomnia can make some long-term users of sleeping pills afraid to stop themOccasionally I hear from long-term users of sleeping pills who suspect the pills are doing more harm than good. Their sleep is not very satisfying and they don’t feel rested during the day. They’re toying with the idea of going off sleeping pills but afraid that if they do, their insomnia will return worse than ever.

If these are your concerns, discuss them with your doctor or a sleep specialist. Stopping sleeping pills is a medical issue requiring assistance from a medical professional.

That said, here’s why you might want to explore the idea of discontinuing sleeping pills and what to expect if you decide to do it.

 

Why Consider Going Off Hypnotics?

Sleeping pills have their place. They can be a godsend on long transmeridian flights, after traumatic events, and for occasional situational insomnia. But there are several reasons to consider discontinuing a hypnotic if you’ve used it nightly for months and years.

The first is the one I’ve mentioned: it doesn’t feel like the pill is doing your sleep—or your energy levels—much good. Used long-term, many hypnotics tend to degrade sleep quality. You may be sleeping an acceptable number of hours, but your sleep isn’t as deep and refreshing as you’d like it to be.

Sleeping pills come with a number of health risks, too. Every hypnotic is different, so it’s hard to make generalizations about the harm they may do. But long-term use of many sleeping pills is associated with increased vulnerability to infections, depression, some cancers, and cognitive impairment. Some studies (but not all) suggest long-term users may have an increased risk of mortality.

Older adults are the group most likely to be using sleeping pills on a nightly basis. Yet as we age, our bodies process drugs more slowly. Older adults taking sleeping pills are at increased risk for daytime grogginess, car crashes, and falls.

Finally, concerns about drug tolerance (the need to take more of a drug to get the same effect) and drug dependency may make you uncomfortable enough to want to explore the idea of discontinuing your sleeping pills.

How Not to Kick the Habit

Researchers and clinicians agree: if you’ve used sleeping pills for a long time, it’s not wise to go cold turkey. Rebound insomnia (a temporary worsening of sleep) will likely occur, tempting you to start taking the pills again. In addition to rebound insomnia, you may suffer withdrawal symptoms: anxiety, restlessness, tremor, sweating, agitation, and even seizures. Weaning off sleeping pills gradually is a better strategy.

A Drug Tapering Regimen

This is where the doctor comes in. Knowing your medical history and the particulars of the sleeping pill you’re taking, he or she can plan with you what the best tapering strategy will be.

It’s going to depend on a number of things:

  • How long you’ve been taking the drug.
  • The half-life of the drug and the likelihood of withdrawal symptoms. Some drugs take longer to pass through your system than others. Withdrawal symptoms can occur within 1 to 2 days for sleeping pills with short half-lives and within 3 to 7 days for sleeping pills with longer half-lives. The taper can be planned accordingly.
  • The nightly dose you’re taking. “Providers should consider moderate reductions at higher doses and smaller reductions at lower doses to prevent excessive withdrawal symptoms,” writes Sarah T. Melton, Doctor of Pharmacy, in a paper for Medscape.com.

The taper should occur slowly and gradually. Two commonly recommended dose reduction schedules are these:

  • A 25% reduction of the dose every 2 weeks
  • A 25% reduction the first week, a 25% reduction the second week, and a 10% weekly reduction thereafter

But in difficult situations, drug tapers may take as long as 6 months. The schedule the doctor proposes has to feel comfortable to you, too.

Tapering off sleeping pills while going through cognitive behavioral therapy for insomnia (CBT-I) can greatly improve your chances of success with the taper and improve your sleep at the same time. For details, check out this blog post on CBT and stopping sleep meds.

Posted by Lois Maharg, The Savvy Insomniac

Lois Maharg has worked with language for many years. She taught ESL, coauthored two textbooks, and then became a reporter, writing about health, education, government, Latino affairs, and food. Her lifelong struggle with insomnia and interest in investigative reporting motivated her to write a book, The Savvy Insomniac: A Personal Journey through Science to Better Sleep. She now freelances as an editor and copy writer at On the Mark Editing.

4 Comments

  1. Thank you for posting this, Lois. I feel guilt about my long term Klonopin use almost every night. I have been taking .5 for over 10 years, prescribed by a sleep doctor for periodic leg movement. I did a sleep study. Is there any difference in PLM from Restless Leg?

    I have been able to go down from 1mg. to .5 and also I did stop taking all hypnotics so I am happy about that. I get this “restless” feeling in bed that the Klonopin helps.

    So I post this because in a perfect world I would try to get off the Klonopin, but it would be so very difficult after so many years. I guess it would take 6 months. Has anyone else been able to get off benzo type medication?? I understand it would be harder that getting off hypnotics. As I type this I do feel like an addict. I suppose we should think we are dependent, not addicted, right? I NEVER take this during the day, or abuse you know. I do realize there are people who do need and take these drugs during the day for panic issues, anxiety etc. Having said that, why am I so hard on myself?

    Also, I suppose we all have different issues, different reasons why we take sleep meds. If you have a diagnosed sleep issue like PLM, should I even expect I could function without medication??

    Thanks in advance for any and all advice and support!!

    Like

    Reply

    1. Hi Pam,

      My intention in writing this blog post was not to suggest that everyone who uses sleeping pills should stop using them. Far from it. Sleep issues are different from one person to the next, and advice that’s helpful for some people with sleep problems will not be helpful for others.

      Sleeping pills should be evaluated the same way we evaluate the appropriateness of other medications, I think: if the benefits of taking them outweigh the potential harms, this is reason enough to continue taking them. If the klonopin you’re taking helps you manage your restless legs (sometimes called periodic limb movement, or PLM) and your doctor continues to prescribe it, then I see no reason to stop.

      But as I said in my post, some long-term users of sleeping pills who write to me are very concerned about feeling groggy and lethargic and just not up to snuff during the daytime. They themselves suspect that their sleeping pills are to blame, and they’re looking for information about discontinuing the medication. These are the people I was hoping to reach with this blog post.

      The guilt some people feel about taking sleep medication is an issue I address in Chapter 10 of my book, The Savvy Insomniac. It is SO unfortunate that such a stigma is attached to taking sleeping pills.

      But if you look back in history you can find where some of the stigma came from. My aim in writing this chapter (and the following chapter on insomnia medications) was to dispel some of the stigma by examining attitudes about sleeping pills and presenting facts about how they work.

      Anyway, my suggestion would be to stay the course and continue with the treatment your doctor prescribes—without feeling guilty!

      Like

      Reply

  2. I have been taking sleeping pills for a month but my doctor won’t give me anymore – not even to wean down.

    I tried going to sleep without them but couldn’t get off.

    I’m extremely frustrated, tired and depressed with this problem,

    What should I do? I’m only 23.

    Like

    Reply

    1. Hello Sarah,

      I’m sorry to hear you’re so frustrated and depressed. Poor quality sleep does tend to make you feel that way.

      These days, many doctors feel the harms of long-term use of sleeping pills outweigh the benefits and so they’re reluctant to prescribe them for more than short-term use. Would it be possible for you to see a sleep specialist to talk about your problem?

      To advise you about what to do next myself I’d need to know a bit more about your problem than you’ve written here. What I’ll do instead is refer you to some of the other blog posts I’ve written.

      Here are posts about 2 types of insomnia and ways of managing them:

      https://thesavvyinsomniac.com/psychophysiologic-insomnia-what-it-is-how-to-cope/
      https://thesavvyinsomniac.com/paradoxical-insomnia-what-it-is-how-its-treated/

      Here are a couple posts about delayed sleep phase disorder, which can resemble insomnia. The treatment for it is different, though:

      https://thesavvyinsomniac.com/insomnia-or-delayed-sleep-phase-disorder/
      https://thesavvyinsomniac.com/qa-should-night-owls-use-sleeping-pills/

      The links in these blogs will take you to other blog posts more related to treatments.

      Good luck in finding your way to sounder sleep.

      Like

      Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s